I posted this question originally in the new sleep & insonmia forum and the doctor suggested that you may be able to help better in this situation, so I am posting it again....... Many thanks
Hope you can help me with this, as I really need some answers. My husband has severe back problems/oestoporosis and as a result has been on a very high dose of oxycontin for 2 1/2 years (640mg a day). Under advice by the GP and pain clinic he is now currently tapering down from this dose, due to the high addiction of this drug and that they believe it is no longer helping the back pain.
Anyway, to get to the problem. Prior to being on the oxycontin my husband always had problems in sleeping, and over the last couple of years of being on this drug the insomnia has gotten much worse. This was until about a week ago, we mentioned the problem to our GP and he prescribed him 2 25mg of Amitriplyne each night to help him. Trouble is now the problem is the opposite, this last week he has done nothing but sleep!! He can sleep for 12-14 hours straight and still be tired. Is this normal? I am getting really worried about him and don't know what to do. I mean last night he only got a few hours sleep, but he fell asleep at 11am today and its now 11pm and he's still sound asleep. Thing is as well, when he gets into this tired state he becomes both confused, and he halluncinates as well. The confusion and the halluncinations were even there before he started taking the amitriplyne and occured when he went for several days without sleeping at all.
Could it be the drugs that is causing this, or the withdrawal from the oxycontin? Is it anything I should worry about?
There are a couple things to consider. The sedation is particularly unusual, since patients tapering down opioid medications usually feel agitated and have trouble sleeping.
In most people, the doses of amitriptyline that you mention would be relatively low, but about 10% of the caucasian population, and a higher percentage of African Americans, are 'slow metabolizers' of tricyclics including amitriptyline. The first order of business is to check the blood level of amitriptyline and nortriptyline, the first breakdown product. In most people on such a low dose it would be extremely low , but in slow metabolizers it could be quite high, even toxic. The metabolism of amitriptyline is also slowed by many medications, including prozac and tagamet.
High levels of amitriptyline and nortriptyline would cause dry mouth, confusion, sedation, seizures, delirium... also difficulty passing urine in men. treatment is to stop the medication, or in emergencies to use a drug called 'physostigmine'.
If this is not the cause, and there are some things that are not consistent with this as the cause, there are some other possibilities. You mention that he became confused even before the amitriptyline... one scenario: the opiate taper prevented sleep for several days; the loss of sleep can cause REM sleep and dreaming to eventually intrude on wakefulness, causing hallucinations and confusion. Maybe that happened first, and then the amitriptyline had the effect above.
If the amitriptyline is not what is keeping him so sedated now, I am not sure what else might be doing it given what you have mentioned. There would have to be something else going on-- does he take any other sedatives?
For the sake of figuring things out I recommend checking a level as above, and THEN stopping the amitriptyline. If he is a slow metabolizer it may take a few days for the effects to wear off. If he is still sleepy and confused after a few days, he would need a good work-up including a physical, labs, and maybe a sleep study to rule out sleep apnea-- which prevents the deep stages of sleep and leaves the person sleeping lightly all the time.
Thank you very much for the reply. I think in this case it is as you say about the REM sleep, as before the opiate taper he would go days sometime with no sleep, and then it would just crash completely, standing up, eating whereever, and during this time he becomes confused and hallucinates. He talks about stuff which make no sense to me at all, but make perfect sense to him, and he has sometimes told me the next morning that he believes he was dreaming, even though to me he seemed awake still!!
This being the case, what can I do to help, how best should I deal with this as when he gets like this he doesn't know what he is saying, becomes impossible to deal with, and is too stubborn to actually go to bed.
He is actually a fast metabolizer, and the doctors have mentioned this to him too, as it actually takes a lot more tablets to sedate him than it does me.
Do you have any suggestions as to how he can help with the oxycontin withdrawal symptons as well? Any suggestions would be appreciated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.